Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 22, 2023, 2:17 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2023, 2:17 PM MDT (20:17 UTC)
- Expired
- May 22, 2023, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548
WGUS55 KSLC 222017
FFWSLC
UTC013-051-222315-
/O.NEW.KSLC.FF.W.0008.230522T2017Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
217 PM MDT Mon May 22 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Dollar Ridge Burn Scar in...
West Central Duchesne County in northern Utah...
Southeastern Wasatch County in northern Utah...
* Until 515 PM MDT.
* At 217 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Strawberry River. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Dollar
Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
* Some locations that will experience flash flooding include...
Starvation Reservoir and Strawberry Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM3 follow-up statements
853
WGUS75 KSLC 222206
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
406 PM MDT Mon May 22 2023
UTC013-051-222315-
/O.CON.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
406 PM MDT Mon May 22 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR REMAINS IN
EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND
SOUTHEASTERN WASATCH COUNTIES...
At 406 PM MDT, Between 0.5 and 1 inch of rain has fallen over the
eastern portions of the Dollar Ridge burn scar from an earlier
thunderstorm. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Strawberry River. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Dollar Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
Some locations that will experience flash flooding include...
The Pinnacles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM879
WGUS75 KSLC 222311
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT Mon May 22 2023
UTC013-051-222321-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
511 PM MDT Mon May 22 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR WILL EXPIRE AT
515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN
WASATCH COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
$$
MT173
WGUS75 KSLC 222311 RRA
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
511 PM MDT Mon May 22 2023
UTC013-051-222321-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-230522T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
511 PM MDT Mon May 22 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR WILL EXPIRE AT
515 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN
WASATCH COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:37 AM MDT, 10 hours 40 minutes earlier.
Area forecast discussion, May 22, 3:37 AM MDT, 10 hours 40 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 337 AM MDT Mon May 22 2023 .SYNOPSIS...Shower/thunderstorm chances will shift northward this week, becoming more focused on northern Utah by midweek, with some stronger storms possible. Meanwhile, southern Utah will see partial drying. Above normal temperatures will continue across the region. && .SHORT TERM... (Through 12Z/6AM Wednesday)...Satellite imagery early this morning shows evidence of a robust trough pushing through the Inland Northwest and approaching the western Great Basin, while a weak circulation center lies over southeast Utah. The evolution of the former feature will dictate our weather through at least the middle of the week ahead. The inland progression of this trough is expected to stall today, with several shortwave troughs circulating through it and impacting our area through at least the middle of the week. With those shortwaves will come the suppression of the ridge that has been parked us for several days, increasing southwest flow aloft which will advect more moisture into central and northern portions of our forecast area, and weak synoptic forcing along with wind shear to pair with instability and moisture already present as favorable thunderstorm ingredients. Several weather and water hazards to track over the week include: -Ongoing high flows from snowmelt -Smoke from Canadian wildfires -Thunderstorm threats each day, including outflow winds and flash flooding Starting with the high flows, temperatures progged to be 5-10 above normal for the bulk of the next week will maintain rapid snowmelt. While not expected to be a major contributor, we will have some threat of convective rain on top of this melt. Area rivers are generally expected to maintain high flows this week with some recession next week. Creeks fed by the highest elevation snowpack, such as the Six Creeks drainages included Little/Big Cottonwood Creeks, will see flows continuing to increase through the end of the month. Second, lingering smoke from Canadian wildfires is highly likely (>80% chance) to move east of the region by tonight owing to the aforementioned increase in southwest flow. Latest observations show that the smoke has become largely elevated as weather stations equipped with visibility sensors are all showing the max measurable visibility. The Utah Dept of Environmental Quality Division of Air Quality is showing some metro areas as Unhealthy for Sensitive Groups again today, before improving to Moderate Tuesday. Lastly, thunderstorm activity will be more widespread today compared to recent days as moisture spreads farther north. Over southern Utah, storms will fire over the higher terrain in the early afternoon and then meander generally down drainage, with these motions owing largely to cold pool mechanics and outflow as steering winds look to be largely non-existent. Heavier cells will likely owe to convective initiation in favorable areas and collisions of outflow boundaries. General theme is an anticipated uptick in activity from yesterday, with the Capitol Reef to Escalante to Paria areas most favored by the 0/6Z high-res models. Current HREF QPF relative to ARI is not overly impressive, but given recent flash flood events and day-to-day trends will continue the Possible ratings for all parks (2nd out of 4 levels) and Probable (3 out of 4) for Capitol Reef NP. Farther north, high-res models suggest a later afternoon convective initiation over far western Utah near the NV border then holding together across the West Desert and reaching the Wasatch Front by early evening. Given current and forecasted surface dewpoint depressions of 25+ degrees F, the main threat would be gusty outflow winds in addition to any lightning. A shortwave trough rounding the base of the parent Inland Northwest trough will settle into the Great Basin on Tuesday, placing our area in a favorable region for synoptic lift in addition to Monday's moisture increase. As such, NBM guidance is generating the highest precip chances of the week for most of our forecast area, with the exception of far southern Utah which will begin a drying trend. Given the placement of a jet rounding the upstream trough, we may have sufficient shear for more organized storms, particularly over northern Utah, bringing the threat of small hail in addition to gusty winds and perhaps a better threat of heavy rain. We'll keep an eye on this possibility as the subtle details come into better focus. .LONG TERM (After 12Z/6AM Wednesday)...The closed low discussed previously will lift northward Wednesday, but ensembles are in good agreement that another closed low associated with the main trough will break off in the PacNW. There is good agreement in it tracking down the Pacific coast through Thursday, then pushing inland Friday into the weekend. The synoptic conditions will bring enhanced southwest flow, which will be strongest throughout southern Utah through Thursday. Better precipitation chances will be throughout southwest Wyoming and northern Utah, where models have MLCAPE values near 1000 J/kg for locations near the Idaho border. The ECMWF Extreme Forecast Index (EFI) has values exceeding 0.8 for northern Utah, which is unusually high for this point in the season. Wind shear isn't as good, with most of it speed shear as southwest winds increase with height. While conditions for severe weather won't be as good as the prior day, scattered showers and thunderstorms are likely for this portion of Utah. Model soundings are very dry below LCL's so gusty, erratic outflow winds will be likely from showers and thunderstorms. Thursday will be largely similar. As the low tracks south south near the Pacific coast, fewer showers and thunderstorms are expected. Southwest winds will gust at similar speeds, strongest in southwest Utah. The low will lift inland Friday. There are differences in its track, but a drying trend is likely as it exits. Shower and thunderstorm chances will best in northern Utah Friday, with gusty winds pushing into eastern portions of the state. Temperatures through the week will be roughly 5-10F warmer than normal. Ensembles have a larger range of scenarios late in the weekend, with the main uncertainty on if another trough will dig in from the northwest. && .AVIATION...KSLC...Light southeast winds last through the morning, with a transition to northwest around 19Z. Isolated showers and thunderstorms will start around 19Z, primarily around nearby higher terrain. Slightly better chances are likely from 00-03Z, which will be the best chance for gusty, erratic outflow winds from a shower or thunderstorm. Minimal, if any precipitation is forecast. Haze from wildfire smoke is not expected to lower visibility from VFR range. .REST OF UTAH AND SOUTHWEST WYOMING...Light winds with mostly clear conditions will last through the morning. Isolated to scattered showers and thunderstorms will have the chance to bring gusty, erratic outflow winds from 19-03Z throughout southern Utah. Chances are lower in southwest Wyoming and northern Utah, from roughly 00- 03Z. Haze from wildfire smoke primarily throughout southwest Wyoming and northern Utah is not expected to lower visibility from VFR range. && .FIRE WEATHER...Elevated moisture which has been confined to southern Utah this last weekend will shift northward today, spreading higher humidity and chances for showers and thunderstorms across the entire state. The moisture will remain in place and concentrate across northern and central Utah on Tuesday, while some initial drying sneaks into southwest Utah by later Tuesday. Shower and thunderstorm chances will increase particularly across northern Utah in proximity to a stalled weak frontal boundary with the potential for a little more widespread wetting rain for far northern Utah. From Wednesday through the remainder of the week, southern and portions of central Utah will trend drier with dry southwesterly flow in place ahead of a low pressure to our west. There remains some uncertainty with how long moisture will remain in place across northern Utah, but there will be potential for daily isolated to widely scattered showers and thunderstorms particularly over the northern Utah terrain through the remainder of the week - although an overall decreasing trend is expected. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through Thursday afternoon for UTZ107. WY...None. && Van Cleave/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.